MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coil (smart coil).During the procedure, the physician successfully placed multiple smart coils in the target vessel using a non-penumbra microcatheter.Next, the physician attempted to advance another smart coil out of its introducer sheath and into the microcatheter; however, the smart coil would not advance and therefore, was removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly (figure 2).The embolization coil was intact with the distal detachment tip (ddt) and damaged on its proximal end.The pusher assembly had bends at approximately 11.0 cm, 53.0 cm and 63.0 cm from the proximal end of the pusher assembly.The pusher assembly was kinked approximately 42.0 cm from the proximal end of the pusher assembly.During functional testing, the returned smart coil was able to advance through the demonstration introducer sheath and demonstration microcatheter with minor resistance.Conclusions: evaluation of the returned device revealed an embolization coil with some proximal damage.If the introducer sheath is not properly aligned in the hub of the microcatheter prior to advancement, resistance may be experienced, and the embolization coil may become damaged.Further evaluation revealed kinks and bends along the length of the pusher assembly.Some of these kinks and bends were likely a result of forcefully advancing the device against the initial resistance experienced during the procedure.Most of the kinks and bends on the returned device were likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8001726
Report Number3005168196-2018-02128
Device Sequence Number13799620
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2023
Device Catalogue Number400SMTSFT0306
Device Lot NumberF82075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer12/17/2018
Initial Report FDA Received Date10/24/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005